≡ Menu

Hepatitis C Treatment: Beware of the Sun

Hepatitis C Drugs and Photosensitivity

Hepatitis C Drugs and Photosensitivity

Although hepatitis C treatment has come a long way, the new drugs still have side effects. These side effects are usually not severe, and because treatment is short, these “sides” don’t last long, particularly after treatment is finished.

An impressive number of people on the are taking Olysio and Sovaldi. These two drugs were separately approved by the Food and Drug Administration (FDA) in 2013, but the approval was for using these medications with peginterferon and ribavirin or just with ribavirin. However, physicians are allowed to prescribe approved drugs according to their clinical judgment, a practice known as “off-label” use.

It’s a good thing that we allow physicians to prescribe drugs off-label. Results of the COSMOS study presented at the 2014 annual meeting of the European Association for the Study of the Liver (EASL) showed response rates of 93% in genotype 1 hepatitis C patients using simeprevir and sofosbuvir. The most common side effects are fatigue, headache, and nausea.

However, simeprevir (Olysio) does have one side effect that is particularly problematic, especially this time of year—photosensitivity, or sensitivity to sun and light.  Photosensitivity, sometimes called a sun allergy, is an immune reaction. Sunburn, rash, itching, are notable, are sometimes intolerable. I know quite a bit about this, as I have had photosensitivity for most of my life. Photosensitivity can occur any time of year, and any source of UV light exposure may cause it.

How to Avoid Photosensitivity

The only way I know to avoid a photosensitive reaction is to avoid sun and all other UV light. However, this is easier said than done, as evidenced by the intense rash on my arms during a recent trip to the Southwest. Here are some suggestions:

1) An umbrella

2) Wear clothes with sun-protection materials

3) Always don long sleeves and a hat

4) Splurge on good sun block – my personal favorites are VaniCream and Solar. They are very expensive and I get them on the Internet.

5) I know I am repeating myself, but stay out of the sun.

I wish I had taken a snapshot of my arms so you could see the intensity of this reaction. However, the rash resolved quickly as soon as I was out of the sun. Now if I could just learn to follow my own advice…

Please follow and like us:
error
{ 0 comments… add one }

Leave a Comment